Here is the first half of an article from MedPage Today.
Steroids and Azathioprine seem to be the other possible factors. I won't be taking steroids while on this drug.
FDA Warns of PML Case With Gilenya
Published: Aug 29, 2013
By John Gever, Deputy Managing Editor, MedPage Today
SILVER SPRING, Md. -- A patient being treated for multiple sclerosis and who had no history of using natalizumab (Tysabri) developed progressive multifocal leukoencephalopathy (PML) while taking fingolimod (Gilenya), the FDA said.
"This is the first case of this disease ... reported following the administration of Gilenya to a patient who had not previously received Tysabri," the agency said in a statement posted on its website.
The patient, living somewhere in Europe, had been on fingolimod for "nearly 8 months" when PML was diagnosed, according to the FDA. The agency stopped short of saying fingolimod caused the condition, however.
"We are working with Gilenya's manufacturer, Novartis, to obtain and review all available information about this occurrence," the agency said. "We will communicate our final conclusions and recommendations after our evaluation is complete."
For its part, Novartis issued a statement indicating that the firm does not believe fingolimod was responsible for PML in this case, which it had reported publicly in late July.
"Having reviewed all available information, Novartis considers that several features of this case of PML make it unlikely to be attributable to Gilenya," the company asserted.
Fingolimod was not the only drug the patient had been taking, both Novartis and the FDA noted.
"The patient had been treated with interferon beta-1a and azathioprine for 1 month before initiating Gilenya treatment; those medications were stopped when Gilenya was started. The patient also received multiple courses of intravenous corticosteroids for several months before and during Gilenya treatment," according to the FDA.